Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
TTC

40ish on Accutane

Recommended Posts

Hello all -

This log is more for myself than anything. I just wanted somewhere to document my accutane experience along with my hopes and fears. As I mentioned in my Introductory post...

I'm 41 and have been dealing with painful, scarring, cystic acne for 21 years now. As many of you have, I was hopeful that antibiotics, diet, or just plain old "time" would eventually lead to clear skin. Unfortunately, none of those things happened. So, I finally agreed to take Accutane (Claravis). The initial wait (IPledge) seemed like forever. I was anxious to get the ball rolling. The day finally came (14 days ago) and I'm now taking 30mg per day.

I haven't experienced any of the dreaded side effects to date. I did contend with some headaches during the first five days of treatment, but they were totally managable. I haven't had one since. My breakouts have gotten worse, but that was to be expected - it just means it is working right? That's a good thing. Other than that, I'm a bit nervous about the potential "hair loss" thing, but remain hopeful that it won't happen. On the flip side, I'd never have to worry about combing the knots out of my hair after a motorcycle ride. Always gotta look at the bright side you know. :dance: I'm just hopeful for positive results.

My next appt is on July 11th. My dermatologist is planning to bump up my dosage to 40mg per day and keep it there for the remaining 7 months.

I offer my sincere THANKS to all of the individuals who have shared their stories on this site. I've learned so much.

post-78128-1213909526_thumb.jpg

Share this post


Link to post
Share on other sites
Hello all -

This log is more for myself than anything. I just wanted somewhere to document my accutane experience along with my hopes and fears. As I mentioned in my Introductory post...

I'm 41 and have been dealing with painful, scarring, cystic acne for 21 years now. As many of you have, I was hopeful that antibiotics, diet, or just plain old "time" would eventually lead to clear skin. Unfortunately, none of those things happened. So, I finally agreed to take Accutane (Claravis). The initial wait (IPledge) seemed like forever. I was anxious to get the ball rolling. The day finally came (14 days ago) and I'm now taking 30mg per day.

I haven't experienced any of the dreaded side effects to date. I did contend with some headaches during the first five days of treatment, but they were totally managable. I haven't had one since. My breakouts have gotten worse, but that was to be expected - it just means it is working right? That's a good thing. Other than that, I'm a bit nervous about the potential "hair loss" thing, but remain hopeful that it won't happen. On the flip side, I'd never have to worry about combing the knots out of my hair after a motorcycle ride. Always gotta look at the bright side you know. :dance: I'm just hopeful for positive results.

My next appt is on July 11th. My dermatologist is planning to bump up my dosage to 40mg per day and keep it there for the remaining 7 months.

I offer my sincere THANKS to all of the individuals who have shared their stories on this site. I've learned so much.

That looks like rosacea to me. Does accutane help rosacea? Do you have oily or dry skin?

Your blog says you have had acne since 20. Were you clear as a teenager?

Anyway good luck to you!

Share this post


Link to post
Share on other sites

Sonal -

Good point. I did have clear skin as a teenager, but began breaking out at 20. I didn't have the classic pimples - they were all nodular and painful. Over the years, and endless types of treatments, I did develop rosacea and yes, Accutane has been known to work with rosacea. My skin is very oily, which pools in the pores and scars if I don't blot my face several times a day. Any dry patches are the result of topical meds.

Thanks for your reply. I sincerely appreciate your thoughts and questions.

Share this post


Link to post
Share on other sites

Day 17 - no new lesions have developed within the last two days. Current lesions are healing nicely and the swelling and tenderness have subsided. I am already addicted to chapstick and lip gloss, so I've not yet experienced the overly dry lips that many Accutane patients describe. So far, so good.

Share this post


Link to post
Share on other sites

Wow. Today I received a comment from my boss regarding how much my face has improved. Eh, um... or at least about how it doesn't look so tender and swollen. Also, the oil production has definitely decreased. Typically, by mid morning, I'd be blotting my face and noticing how the tips of my bangs would start to get that "just oiled" look. Not anymore.

Anyway, aside from the 30mg of Accutane at lunch time, I am washing my face twice a day with Cetaphil Gental Cleansing bar (antibacterial) and following it up by moisturizing (something that I'm totally NOT used to doing) with CeraVe moisturizing lotion. I was afraid to use the moisturizer at first for fear that I'd only be feeding the acne. I mean, come on. For the past 41 years I've had to remove moisture. I thought, "why to heck would I want to add more?!" Well... Last week, I started moisturizing my entire face. Imagine my fear as I applied it - just KNOWING that I'd wake up the next moring with an explosion of new "little friends." But, as it turns out...I didn't. I sure don't miss those "little friends."

In addition to the regimen, I did change my diet a bit. I added more fish and fewer processed foods. Did you notice that I said "fewer" processed foods. I don't know if I could ever say goodbye to the great low-budget American staple, Kraft Macaroni & Cheese? (laughs)

Share this post


Link to post
Share on other sites

Day 45

Wow! I can't believe the difference after only 45 days. My skin is noticably less greasy, the redness has subsided quite a bit, and the peeling... well...lets just say that I peel less today than I ever did when I was using antibiotics and topical treatments. That, in itself, is a great success! Other benefits include the fact that it takes FAR LESS time to prep my skin in the morning and at night. What used to take 20 minutes (between washing, toning, peeling, and applying topical antibiotics), now takes less than 5 minutes. Wash, blot dry, moisturize - done! Of course, if I choose to wear makeup - and let me tell ya...I really love the fact that I feel comfortable enough to leave home without it now - then it might take me 10-12 minutes. Before Accutane, I'd never THINK of leaving home without a fresh application of my favorite mineral makeup.

Anyway...The only undesireable side effects that I've had, besides the initial headaches that subsided after the first 5 days include the following: slight hair loss (just some thinning, nothing to be alarmed about) and some joint pain (hip & back). That's it. One symptom that I am not directly linking to the use of Accutane is a large, painful fluid filled cyst that developed deep within my left breast (I will need to make an appointment to have it professionally diagnosed and possibly aspirated).

Overall, I am very satisfied with my first 45 days of treatment. Since things were going so well, my dermatologist decided to keep me on 30mgs for my 2nd month of treatment. If the progress levels off, he'll bump it up 40mgs next month.

That's about it for now. Thanks for visiting.

Share this post


Link to post
Share on other sites

Day 79

My face continues to heal with the exception of one area. I have a "set" of lesions on my left cheek (under my eye) that are very stubborn and continue their process of collection and drainage. Yuck. They've been following the same routine for the past year. I kind of expected that they wouldn't go without a fight. Dang acne.

I have one thing to note! Three quarters of the way through my 2nd month I developed, what I thought was poison ivy on my upper and lower arms. :think: Poison ivy made total sense to me, especially since I visited a friends cabin in Northern MN shortly before the symptoms began. First, I treated it with calamine lotion and cortizone. That didn't work. Then, I spent $40.00 on a tube of Zanfel (specially formulated for poison ivy). I used it as directed and received a little relief, but the rash returned to it's full-strength a week later. Finally, I talked to my dermatologist about it.

With just one look, he explained that it was a secondary reaction to the Accutane. He perscribed a powerful topical steroid/cortizone treatment and cautioned me to use it for no more than five days. It seems to help the itching, but the red blotchy welts are still there. My five days are done. I'm not sure what I'll do from here. I guess its back to the calamine. :rolleyes:

Other than the rash, things are going well. My face continues to get better. Even the stubborn lesions are shrinking.

The dermatologist bumped me up from 30mg to 40mg a day. He cautioned me to watch for flare-ups and to monitor the rash on my arms. We'll see what happens. Only 6 more months to go.

Have a great day.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×